Format

Send to

Choose Destination
Pediatr Int. 2018 Feb;60(2):136-141. doi: 10.1111/ped.13463.

Pediatric acute kidney injury induced by concomitant vancomycin and piperacillin-tazobactam.

Author information

1
Pediatric Clinical Pharmacy Services, King Saud University Medical City, King Saud University, Riyadh, Saudi Arabia.
2
Pediatric Infectious Diseases Unit, Department of Pediatrics, King Saud University Medical City, College of Medicine, King Saud University, Riyadh, Saudi Arabia.

Abstract

BACKGROUND:

Vancomycin is very commonly used in combination with piperacillin-tazobactam (PTZ) as the initial empiric treatment for moderate-severe infection, whenever coverage for both methicillin-resistant Staphylococcus aureus and Pseudomonas aeruginosa is required. The combination of vancomycin and PTZ in adults has recently been reported to significantly increase the risk of acute kidney injury (AKI) relative to vancomycin monotherapy; such reports in pediatrics, however, are sparse.

METHODS:

A retrospective chart review was conducted of pediatric patients, aged 0-14 years, who were admitted to the general wards or intensive care unit and developed AKI after receiving vancomycin and PTZ concomitantly for >48 h. AKI is defined as a decrease in estimated glomerular filtration rate ≥50% from baseline. Cases were identified by reviewing the Adverse Drug Reaction program database at King Saud University Medical City in Saudi Arabia from January 2015 to June 2016.

RESULTS:

Eight children admitted to the present hospital and who received concomitant vancomycin and PTZ treatment for pneumonia (n = 7) or febrile neutropenia (n = 1) developed drug-induced nephrotoxicity. Drug Interaction Probability Scale (DIPS) score for causation assessment was 9 in all cases (highly probable).

CONCLUSION:

Caution in utilizing the combination of vancomycin and PTZ is warranted in pediatric patients. Health-care professionals should be vigilant if this combination is to be initiated, and ensure close monitoring of renal function. Antibiotic therapy de-escalation should be considered as soon as culture results are available.

KEYWORDS:

acute kidney injury; nephrotoxicity; pediatrics; piperacillin-tazobactam; vancomycin

PMID:
29181890
DOI:
10.1111/ped.13463
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center